Heat, Colbert
- When
- November 10, 3:00 PM CST
- Where
- Colbert forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
Unseasonably warm air surged northward from the Gulf of Mexico and covered most of north and central Alabama. Record high temperatures of 80 to 85 degrees were recorded across the entire area.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Unseasonably warm air surged northward from the Gulf of Mexico and covered most of north and central Alabama. Record high temperatures of 80 to 85 degrees were recorded across the entire area. As a direct result of this very warm air, a large severe weather outbreak occurred where violent tornadoes developed by early evening. Record high temperatures were measured at the following locations;Muscle Shoals Municipal Airport 83Huntsville International Airport 82Tuscaloosa Municipal Airport 83Birmingham International Airport 82Anniston Municipal Airport 82Montgomery Dannelly Field 85Other temperatures measured included:Pryor Field Decatur 83Shelby County Airport Calera 83Troy 83
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 10, 1:59 PM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
159 PM CST SUN NOV 10 2002
COORDINATION OF SEVERE WEATHER WITH OUR STAFFING AND
BRIEFINGS OF OTHERS HAS TAKEN MUCH OF TIME, AND THE WEATHER
DOESNT SEEM TO BE DEVELOPING QUITE AS QUICKLY AS I ANTICIPATED. BUT
ON WITH THE SHOW...
MOISTURE HAS CONTINUED TO INCREASE WITH LOW 70 DEWPOINTS IN THE
SOUTHERN PORTION OF THE CWFA AND MID 60S ELSEWHERE. RECORD TEMPS
APPARENTLY HAVE BEEN THREATENED AND MAY BE TIED OR BROKEN BEFORE THE
AFTERNOON IS OVER. WATCHES IN EFFECT NORTHWEST OF US, BUT
POTENTIAL IS STILL VERY STRONG FOR SEVERE STORMS ACROSS THE NORTHERN
TWO THIRDS OF ALABAMA LATER TONIGHT AND EARLY MONDAY. ELEMENTS STILL
EXPECTED TO COME TOGETHER PER LATEST SPC DISCUSSION AND PWO FOR A
SIZEABLE EVENT. DEVELOPMENT MAY BE A BIT LATER THAN WHAT WE EARLIER
THOUGHT, HOWEVER, WHEN THE CAP DOES BREAK WE EXPECT TO SEE RAPID
DEVELOPMENT OF THUNDERSTORMS PROABLY IN THE DEEPER MOISTURE BACK IN
MISSISSIPPI.
COLD FRONT HAS REACHED CENTRAL ARKANSAS, SO IT IS
MAKING STEADY PROGRESS TOWARD US. CAPPING INVERSION SEEN ON BMX
SOUNDING IS INHIBITING ANY DEVELOPMENT NOW BUT WITH LI OF -6
THE STAGE IS SET AND READY TO GO.
IN THE LONGER TERM, FRONT COMES THROUGH AND USHERS IN COOLER,
DRYER AIR FOR THE MIDDLE OF THE WEEK. TOWARD THE END OF THE WEEK,
A FRONT IS FORECAST TO COME BARRELLING THROUGH WITH ONLY LIMITED
MOISTURE SEEN AT THIS TIME, SO WILL GO WITH CHANCE RAIN ON FRIDAY AND
IMPROVING WEATHER SATURDAY.
PRELIMINARY NUMBERS BELOW.
-57-
HSV 062/065 042/052 036 9420
BHM 068/069 046/055 037 9532
MGM 070/074 051/059 039 7753
.BHM...NONE.ALZ001>050-102200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CST SUN NOV 10 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A STRONG COLD FRONT WILL BE MOVING TOWARDS ALABAMA TONIGHT. AHEAD OF THIS SYSTEM...EXPECT INCREASING SHOWER AND THUNDERSTORM ACTIVITY. THIS ACTIVITY SHOULD CONTINUE TO INCREASE IN AREAL COVERAGE AND STRENGTH THIS EVENING AND INTO TONIGHT. DEWPOINT TEMPERATURES AND INSTABILITIES WILL CONTINUE TO INCREASE THROUGH THE EVENING AHEAD OF THIS COLD FRONT. THE STORM PREDICTION CENTER HAS PLACE MUCH OF NORTHERN ALABAMA UNDER A HIGH RISK OF SEVERE STORMS TONIGHT. THE COUNTIES UNDER THE HIGH RISK ARE GENERALLY NORTH AND WEST OF INTERSTATE 59. ISOLATED TORNADOES...DAMAGING STRAIGHT LINE WINDS... AND EVEN SOME LARGE HAIL MAY BE ENCOUNTERED IN SOME OF THE STRONGEST STORMS. A MODERATE RISK OF SEVERE THUNDERSTORMS IS POSSIBLE OVER THE REMAINDER OF CENTRAL ALABAMA. THE SEVERE RISKS TAPERS OFF FARTHER SOUTH TO A SLIGHT RISK ACROSS SOUTH-CENTRAL ALABAMA. ALL PERSONS ACROSS THE STATE NEED TO REMAIN ALERT TONIGHT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND SHOULD BE READY TO TAKE THE NECESSARY SAFETY PRECAUTIONS TO PROTECT LIFE AND PROPERLY. .SPOTTER CALL TO ACTION STATEMENT... EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION WILL PROBABLY BE REQUIRED BY THIS EVENING OVER NORTHWEST ALABAMA. ALL COUNTIES IN THE HIGH AND MODERATE RISK AREAS WILL PROBABLY BE ACTIVATED AT SOMETIME DURING THE EVENING AND OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... THIS COLD FRONT WILL STALL OUT ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA KEEPING A CHANCE OF THUNDERSTORMS IN THE FORECAST ON MONDAY. HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. THEN ANOTHER UPPER LEVEL SYSTEM WILL MOVE IN FROM THE WEST ON TUESDAY PUSHING THE RAIN AND THUNDERSTORM ACTIVITY OUT OF ALABAMA TUESDAY NIGHT.
ALZ001>050-102300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1235 PM CST SUN NOV 10 2002
... SEVERE THUNDERSTORMS WITH DAMAGING STRAIGHT LINE WIND AND
ISOLATED TORNADOES POSSIBLE TONIGHT ...
THE STORM PREDICTION CENTER HAS PLACED NORTH AND WESTERN
PORTIONS OF NORTH ALABAMA...GENERALLY NORTH AND WEST OF A LINE ALONG
INTERSTATE 59...UNDER A HIGH RISK FOR SEVERE THUNDERSTORMS...MAINLY
TONIGHT. IN ADDITION...MUCH OF THE REMAINDER OF CENTRAL AND SOUTH
CENTRAL ALABAMA IS UNDER A MODERATE RISK FOR SEVERE THUNDERSTORMS.
THE POTENTIAL EXISTS FOR A SIGNIFICANT SEVERE WEATHER EPISODE
INCLUDING THE THREAT OF TORNADOES AND WIDESPREAD DAMAGING WINDS.
THE AIR MASS OVER ALABAMA HAS BECOME VERY MOIST IN THE LOWER
LEVELS INDICATED BY DEW POINTS MAINLY IN THE UPPER 60S. THE CLOUDS
HAVE ALSO DECREASED SLIGHTLY ALLOWING ADDITIONAL HEATING WHICH WILL
ALSO CONTRIBUTE TO BETTER CONDITIONS FOR THE DEVELOPMENT OF
THUNDERSTORMS. HIGHER IN THE ATMOSPHERE, CONDITIONS ARE EXPECTED TO
BECOME MORE FAVORABLE FOR AN INCREASING THUNDERSTORM THREAT AS A
COLD FRONT TO OUR NORTHWEST APPROACHES THE STATE.
THIS IS A POTENTIALLY DANGEROUS SITUATION AND ALL ALABAMIANS ARE
URGED TO MONITOR THE LATEST FORECASTS AND ANY WATCHES OR WARNINGS
THAT MAY BE ISSUED LATER THIS AFTERNOON AND INTO TONIGHT.
NOW IS A GREAT TIME TO REVIEW YOUR TORNADO OR SEVERE WEATHER
SAFETY PLAN. DO YOU KNOW WHAT YOU SHOULD DO IF YOU WERE THREATENED
BY IMMINENT VIOLENT WEATHER?
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM WILL CONTINUE TO
MONITOR THE DEVELOPMENT OF THIS WEATHER SITUATION AND ISSUE
ADDITIONAL STATEMENTS OR WARNINGS AS CONDITIONS CHANGE.The national radar mosaic for the moment the first event began.
6 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, November 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321526, 5321527, 5321528, 5321529, 5321530, 5321579.